Cold Turkey

medication mental health side effects
Were my medications wrong for me?
0 Comments / Shares

Pills probably work for a lot of people. Certainly, I personally know people whose mental health is significantly worse when they stop taking them. We all have our demons and some are chemical enough that a good ol' dose of pharmaceuticals keeps them at bay. So, don't take it from me, some random anonymous person on the internet, and stop taking your medicine on a whim or anything of the sort.

With that out of the way, I can say this plainly; going on medication was one of the worst decisions of my life and I'd rather die than take those pills again.

It's a long story, of course. I'll spare you the overarching drama. One night in the middle of a hallucination-induced panic-attack I realized, oh, something is definitely wrong with me upstairs. An emergency ward later and I was hooked up with a psychologist who diagnosed me with every mental illness in the world, or thereabouts. It felt accurate at the time.

The solution was to medicate the living daylights out of me. Waking up meant popping a fistful of colorful pills meant to treat everything from schizophrenia to depression to anxiety and so on. It didn't feel like they were doing anything at first. Jump forward a year, and I couldn't even recognize myself in the mirror anymore.

Before I was hospitalized in a state of alternate-reality panic, I was some 130 pounds. I had been walking to and from school and work every day, which totaled up to six miles or so. Sure, I was a mental mess but I was otherwise healthy at least.

A year later, I was 185 pounds, double-chinned, generally sweaty, and winded by climbing a flight of stairs. I was peeing all the time because I could never quite finish. Days were a bleary-eyed mess of waiting until I could go back to bed, and nights were wide-eyed writhing insomnia. My mouth was constantly dry. My head was frequently spinning. And to be blunt, my penis didn't work anymore either.

To top it off, I didn't feel any better. No worse, I suppose. If my natural state is one of flux between zero and a hundred, being on medication meant I woke up every morning at a numb forty-percent happy. Nothing to really complain about but below average and never feeling any higher than that. I was thankful I wasn't having any of those catastrophic, near-suicidal zeros anymore, but longing for those day-long spikes of cheer and productivity I once had. Even if they were on the manic side.

I consider myself a writer and a creator in general, so the most frightening part of it all was just how uncreative I was during that period. It wasn't even that I couldn't write, but just that I felt no particular urge towards doing so. In my numb forty-percent mood I was, if not happy, then satisfied to let the days roll by exactly the same as before, burning time towards a future I wasn't even really thinking about through the cloud overlaying my thoughts.

Similarly, my university grades plummeted to a Dantesque level of hellish punishment the likes of which I had never before even imagined. My degree was a mixed bag of creative and more concrete classes, but neither side was going well. I couldn't write, couldn't focus, and I just wanted to sleep all the time. I started skipping my morning classes unless there was a test.

And sometimes, out of the corner of my eye, those shifting shadows were still there. Or when all else was quiet, I'd hear another voice. Usually critical of one thing or another. I had gained a lot of weight, so that was an easy point to pick away at. So, I was just as unhealthy and was newly gifted with an assortment of body issues to make sure my depression had fertile soil to bud and bloom from. And I found myself thinking when the clouds cleared from my thoughts and I grasped at a coherent, reflective self I once had: if I have to live the rest of my life on these pills I'm going to kill myself.

So, I quit. All at once, without telling anyone I was doing it. Please note, this is a really bad idea. Your brain grows accustomed to having those chemicals in it and does weird things when you take them away. If nobody knows that this is coming, they will just think you're acting strange and out of character for no reason.

One of the first and most distinct withdrawal symptoms I remember is the "brain zaps". It was exactly how it sounds. Without warning, an unpleasant, tingly, electric zap like a flash of lightning would jolt through my head. I would be left startled, disoriented, and with a feeling like something was very, very wrong.

The insomnia got even worse, as I became hyper-vigilant to every single tiny noise. Every footstep of my roommates, every creak of the old student housing, every clank of the heating system through the winter snapped my eyes open and made me outright angry at the source of the sound for having the audacity to exist.

Speaking of angry, I was. Just all the time. Part of it was probably from the lack of sleep but some of it just came from an untapped repository of anger I apparently had in me all my life. Crippling mental health issues aside, I had never considered myself an angry person.

It's funny, because I had gone online and looked up ahead of time what the effects of quitting my various medications might be, and was fully prepared to feel more irritable. I'll keep a lid on it, I told myself. Yet all that slipped my mind as I grouched and complained about every little thing.

Eventually, it smoothed over. I became myself again. That is, a moody, but clear-thinking mess unburdened by rapid weight gain and clouded, numbed thoughts. My forty percent was back to a rapid cycling of zero to one hundred, at any given moment. Happy about the things I loved and sad about everything else. You know, the real me.          

One thing did not quite smooth over, in a more literal sense. Within the first month of quitting, I lost almost half the new weight I'd gained, about thirty-five pounds, with no real effort at all other than walking. There were stretch marks all over my body. And where before it had blended into my overall chubbiness, I now realized that my flabby chest wasn't just me being overweight.

           

The technical term for it is "gynecomastia" but I find the term "man boobs" more descriptive. Beneath my poor swollen nipples, especially on the left side, were two big lumps of sensitive tissue that hurt to squeeze. If I took my shirt off, it was pretty visible. It's an extremely common side-effect of my prescribed antipsychotic and something which affects plenty of other men, so I read. I figured there was nothing to do but keep the weight off and hope it went away, while dodging around the self-image issues it caused.

It's still there. You can see it when my shirt's too tight. Maybe I just look like I have inexplicably developed pectoral muscles from certain angles, but there's a distinct jiggle to it when I jump or move around too quickly, and it's pretty uncomfortable. At one point I was considering the merits of a sports bra and whether I could covertly slip one on during physical activity.

Some guys get it worse, for certain. I even read that there was a lawsuit settled out of court for sufferers of the condition who had been prescribed my drug for reasons other than its intended use. I didn't qualify for that, so endowed I shall stay.

I tend to blame a lot of what's wrong with me today on my stint with medication. It's been nearly six years since I quit everything and I haven't gone back on since, so maybe some of it is just aging. I still use the bathroom too much. My sleep is still strange and difficult. I'm not as heavy as I used to be but I never got back to my old build. And, yeah, I can get it up now but sometimes it's tricky.

Most of that's probably not the fault of some pills I used to pop years ago, but that's the problem. Now that I've taken them, I'm left forever wondering, is this really me? Would I have been having this problem if not for that decision? Just as my medicated self couldn't help wonder if the real me was slipping away, now I'm left wondering if I would have been healthier today otherwise.

I keep saying this, but I'm going to again. Don't let one guy's bad experience be the reason you decide you don't need your meds. They can be an imperfect solution to very serious problems. Like taking a hammer to the issue and hoping for the best. But some people just need to be hammered. Uh, so to speak.

Yet in the era of alarming internet articles proclaiming every little ache is probably cancer, and psychological disorder symptoms just a click away, I can't help but worry. Going on drugs changed my life for the worse, and lucky though I may have been to be able to quit without completely losing my mind, it's still a decision I can't take back. Before you self-diagnose, before you cast all your bets on the translucent blue bottle in hopes that the magical pill will solve everything that was every wrong with you, just think about it, for a second.           

We're all sad sometimes. We ache. We get anxious standing in crowds or speaking in front of people. I'm not trying to downplay anyone's mental health issues here. But all too often people decide that the only possible way to get through life is to feel like someone else. I was intoxicated, zombified, and if I had kept going down that path I fear I might have lost the capacity to care that I wasn't myself anymore. 

Comment on this story using Facebook.